Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Seizures,dilantin,tooth loss,calcium deficiency

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 502 Questions
My son was on Dilantin for seizures for from the ages of about 4 thru 16. At about 13 yrs of age, the pharmacist told me that it drew the calcium out of his bones and for him to take a supplement. Needless to say he would not take supplements (also had trouble getting him to stay on the meds). He is now 34 and his teeth are falling apart. Is there anything other than eating calcium XXXXXXX foods and taking a supplement that he can do? Does he need to get his blood checked?
Posted Sun, 29 Apr 2012 in Epilepsy
Answered by Dr. Shiva Kumar R 6 hours later

Your question is a very good one. I will try to provide you with information and recommendations regarding the symptoms you son is experiencing.

Dilantin (phenytoin) is one of the common medicines used to treat seizures. The common side effects of this medicine when you take it for long time is dental problems and loss of calcium in the bones (Osteoporosis). So one has to be on oral calcium supplements when you are taking Dilantin. Other important thing is to avoid dental problems which could have been done by good dental hygiene.

Now, current problem is that the teeth are falling. The most common cause for tooth loss is gum disease (periodontal diseases) i.e Gingivitis and Periodontitis. The best way to prevent further falls is by maintaining good oral hygiene and taking vitamin supplements orally. Supplements can be in the form of medicines or dietary form of calcium. Avoid taking medicines which can cause dental problems. I would recommend you to see your Dentist for a comprehensive evaluation as well as a consideration of possible blood test which might help us roll out underlying causes for his problems.

I thank you again for submitting your question. I hope you find my response to be both helpful and adequate. If you have any additional concerns regarding your question I would be happy to address them.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor